Tylenol with Codiene Overdose
Acetaminophen with codeine is a prescription pain medication. An overdose occurs when someone takes too much of this drug. An overdose is very ...

Table of Contents
powered by healthline

Average Ratings

What Is Acetaminophen with Codeine Overdose?

Acetaminophen with codeine is a prescription pain medication. An overdose occurs when someone takes too much of this drug. An overdose is very dangerous and can be fatal. The Partnership for a Drug Free America says that these overdoses kill more than 400 people and hospitalize 42,000 in the U.S. every year (DrugFree.org, 2012).

If you think you or someone you know may have overdosed, call 911 or the National Poison Control Center at 1-800-222-1222 immediately. Be ready to tell first-responders:

  • the name of the medicine the person ingested
  • the person’s weight and age
  • how much medicine was taken
  • when the medicine was taken
  • if the medicine was prescribed to the person who took it

Other Names for Acetaminophen with Codeine

Acetaminophen with codeine has many names. Some of them include:

  • Capital® & Codeine
  • Cocet®
  • Codrix®
  • Colrex®
  • Combiflex® ES
  • Cotabflu®
  • EZ III®
  • Margesic® #3
  • Maxiflu®
  • Phenco-Care®
  • Phenflu®
  • Tylenol® with Codeine (#2, #3, #4)
  • Vopac®

What Causes an Acetaminophen with Codeine Overdose?

The prescribed dose of acetaminophen with codeine is based on your weight, age, and how much pain you are experiencing. If you take more than you are prescribed, you could overdose.

If you take too much of the medicine, the chemicals in the drug can cause you to not think clearly. You can help remember when to take your medicines and how much to take by:

  • making notes on a calendar
  • keeping medicines in a weekly pill organizer
  • asking someone to remind you

Some people may take acetaminophen with codeine because it makes them feel high. This is not a safe use of this medicine. Only people who have been prescribed acetaminophen with codeine should take it, and it should always be taken exactly as prescribed.

Dangers to Children

Keep medicines out of reach of children. Ask your pharmacist for childproof packaging.

A breastfeeding baby can overdose on acetaminophen with codeine if his or her mother is taking the medicine. Nursing mothers taking acetaminophen with codeine should consider bottle-feeding their babies. If this is not possible, they should immediately call 911 or the National Poison Control Center at 1-800-222-1222 if their baby:

  • is more drowsy than usual
  • has difficulty breastfeeding
  • has difficulty breathing
  • has pale skin

What Are the Symptoms of Acetaminophen with Codeine Overdose?

Symptoms of acetaminophen with codeine overdose include:

  • shrunken pupils
  • shallow breathing
  • slow breathing
  • drowsiness
  • heavy sweating
  • cold, clammy skin
  • convulsions
  • nausea and vomiting
  • pale skin
  • coma

Treatment for Overdose

Call 911 or Poison Control and listen carefully to their instructions. They may send emergency medical care. Someone who has overdosed on acetaminophen with codeine could be sent to the hospital.

Hospital treatments include:

  • activated charcoal
  • artificial respiration
  • intravenous fluids
  • a tube through the mouth into the stomach (“stomach pumping”)

People who have overdosed on acetaminophen with codeine may also receive two medicines to reverse the effect of the drugs:

  • Naloxone
  • N-acetyl cysteine

Outlook for Acetaminophen with Codeine Overdose

The faster you get medical help, the sooner you will recover. Recovery can take a day or two.

If the liver is affected, recovery could take longer. Long-term liver damage is possible because toxins are released into your system when chemicals used with acetaminophen break down.

Addiction to Codeine

Codeine can be habit-forming. Taking too much codeine can cause:

  • nausea
  • disorientation
  • sexual dysfunction

Long term use can cause dependency and addiction to the drug. If you think you are addicted to codeine, you should see your doctor right away to discuss your treatment and rehabilitation options.

Preventing an Overdose

To avoid an overdose and protect others:

  • only take medication prescribed for you
  • follow your doctor’s orders and dosage instructions
  • keep all medicines out of reach of children.
Written by: Elea Carey
Edited by:
Medically Reviewed by: George Krucik, MD
Published: Jul 12, 2012
Published By: Healthline Networks, Inc.
Top of page
General Drug Tools
General Drug Tools view all tools
Tools for
Healthy Living
Tools for Healthy Living view all tools
Search Tools
Search Tools view all tools
Insurance Plan Tools
Insurance Plan Tools view all tools

What is a reference number?

When you register on this site, you are assigned a reference number. This number contains your profile information and helps UnitedHealthcare identify you when you come back to the site.

If you searched for a plan on this site in a previous session, you might already have a reference number. This number will contain any information you saved about plans and prescription drugs. To use that reference number, click on the "Change or view saved information" link below.

You can retrieve information from previous visits to this site, such as saved drug lists and Plan Selector information.